• I am currently on inteferon therapy. On for 1 week. I am not eating, am weak all the time & can't sleep.

    Asked by laurimcnally on Monday, February 6, 2012

    I am currently on inteferon therapy. On for 1 week. I am not eating, am weak all the time & can't sleep.

    I am considering discontinuing treatment. Is there anyone out there in my position?

    5 Answers from the Community

    5 answers
    • CarolLHRN's Avatar

      I am on a different chemo regimen and the first week knocked me for a loop. I have 7 more infusions to go. The first night I got home I was considering stopping treatment but I made it through the nausea and fatigue and other side effects associated with my chemo agent.

      I would speak to your nurse or doctor about the side effects you are having. There are many things they can do. Not being able to sleep is a common side effect of chemo and they can give you something for that. Even if you don't feel like eating, try to eat something even if it seems silly. I have had cookies for breakfast and pop m&m's all the time. Although eating healthy is important, eating anything at this time is more important. Your weakness will pass if you can start to eat something. Know that your food preferences will change. I don't buy a lot of anything even if I'm really craving it because sometimes by the time I get home from the store or the delivery comes, I'm not interested. Bland foods such as toast with butter on it helps a lot. Gatorade is good too.

      Before discontinuing treatment, talk with your doctor and nurse and see if you can deal with the side effects. In addition, your doctor may be able to adjust your chemo so it's not as harsh on you but you can still get the benefits from it.

      over 4 years ago
    • Janice's Avatar

      I am on intron A. Everyone says it really kicks you! When I get it my husband sleeps in the guest room. I have found that at avian gets me to sleep and keeps me asleep. You can't take it every night, I just take it first two nights. Also, hydrate,hydrate, hydrate. Gatorade is great, lot of different kinds. Half water,half club soda also works. Not too gassy. Frozen pops of all kinds. They are a bit sweet but supply water. V8 Fusion tastes great and gives a supply of vitamins a d vegetables. Toast, whatever you feel at the moment. I also like apples. Hang in, there are lots of us taking that needle.

      over 4 years ago
    • happydad's Avatar

      I did interferon for a full year. I remember the first four weeks of infusion. It was not fun! I lost a lot of weight that first four weeks. I just tried to find something that tasted okay each day. Some days it was one thing and then it didn't taste good anymore. Just try to each something that sounds good and it may be something different everyday. You also need to drink lots of water or anything that you can get down. No question that it is hard, but it is worth it. My oncologist told me I might not see another Christmas if I didn't do the interferon. Since then I have had three Christmases with my family. Definitely worth it to me. I wish you the best!

      over 4 years ago
    • ScrappysWife's Avatar

      Don't give up yet - it does get better (or more normal). I'm assuming you are doing the infusions, and they will knock you out. Don't bother doing anything for the month. You need your rest. The first month is the worst for many (although food will taste awful all year). You can get through this.
      Just an FYI, if you are still feeling extreme fatigue, ask your onc to check your thyroid (it's a blood test). Interferon has been known to cause problems with it, usually during the maintenance stage (self-injections). They sometimes prescribe Rittalin as well for tiredness.

      over 4 years ago
    • daca1964's Avatar

      I did inter feron for a year and they put me on prozac and atavain to sleep it helped inter feron makes your mind race and the atavain helped me alot. good luck it's not a walk in the park that's for sure.

      about 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more skin cancer - melanoma questions.  Also, don't forget to check out our Skin Cancer - Melanoma page.